Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 281, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2022, 6:09 PM CDT for Jackson County, Nobles County, Minnesota; Dickinson County, Osceola County, Iowa. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2022, 6:09 PM CDT (23:09 UTC)
- Expired
- Aug 18, 2022, 7:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dickinson County, IA, Osceola County, IA, Jackson County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:12 PM CDT | HAIL 1 | Worthington, MN | . |
| Aug 18, 6:17 PM CDT | TSTM WND DMG | Worthington, MN | LARGE TREE DOWN BLOCKING ROAD. WINDS ESTIMATED 60 MPH. |
| Aug 18, 6:23 PM CDT | HAIL 1.75 | 5 Ssw Worthington, MN | |
| Aug 18, 6:45 PM CDT | HAIL 1 | 4 Nne Harris, IA | CORRECTS PREVIOUS HAIL REPORT FROM 8 NW OCHEYEDAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 540 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170
WUUS53 KFSD 182309
SVRFSD
IAC059-143-MNC063-105-190000-
/O.NEW.KFSD.SV.W.0281.220818T2309Z-220819T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
609 PM CDT Thu Aug 18 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Osceola County in northwestern Iowa...
Northwestern Dickinson County in northwestern Iowa...
Southwestern Jackson County in southwestern Minnesota...
Eastern Nobles County in southwestern Minnesota...
* Until 700 PM CDT.
* At 609 PM CDT, a severe thunderstorm was located near Worthington,
moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Worthington around 620 PM CDT.
Brewster around 630 PM CDT.
Round Lake around 640 PM CDT.
Harris around 650 PM CDT.
Lakefield around 700 PM CDT.
Other locations impacted by this severe thunderstorm include Okabena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4359 9583 4383 9567 4370 9513 4339 9542
TIME...MOT...LOC 2309Z 288DEG 22KT 4369 9567
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SG1 follow-up statement
186
WWUS53 KFSD 182336
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
636 PM CDT Thu Aug 18 2022
IAC059-143-MNC063-105-190000-
/O.CON.KFSD.SV.W.0281.000000T0000Z-220819T0000Z/
Osceola IA-Dickinson IA-Jackson MN-Nobles MN-
636 PM CDT Thu Aug 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN OSCEOLA...NORTHWESTERN DICKINSON...SOUTHWESTERN
JACKSON AND SOUTHEASTERN NOBLES COUNTIES...
At 635 PM CDT, a severe thunderstorm was located near Round Lake, or
7 miles southeast of Worthington, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Harris around 650 PM CDT.
Lakefield around 700 PM CDT.
Other locations impacted by this severe thunderstorm include Okabena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4355 9575 4378 9547 4370 9513 4339 9542
TIME...MOT...LOC 2335Z 294DEG 23KT 4358 9546
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:46 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 18, 2:46 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 246 PM CDT Thu Aug 18 2022 .SHORT TERM...(This Evening through Friday) Issued at 245 PM CDT Thu Aug 18 2022 A moderately strong jet max will dive south late this afternoon and evening helping bring a chance for showers and thunderstorms to the area. Early afternoon satellite shows what may be the mid level wave dropping south towards De Smet and Brookings with the surface cool front accelerating a little more quickly than expected towards I-29. Went ahead and decreased the chances for thunderstorms west of I-29 and especially near and west of the James River. The focus of this convection should be diurnal heating and frontal forcing which means the best time will be from about 5 pm to 9 pm today. Overall instability this evening is moderate, CAPE about 1500 J/kg, with the EML running about 7 to 7.5 degrees C. However the shear is pretty minimal so any severe threat should be very isolated with what will more than likely be some pulsy updrafts that collapse on themselves fairly quickly. While locally heavy rain will be possible the storms should not train and are not expected to move overly slow so not anticipating any flash flooding threat. PWAT values also about 1.25- 1.3 inches so not excessively high either. After this evening we may see a lull in showery activity until mid to late morning on Friday as the main upper level low drops south. The models are in good agreement in expanding the showery activity from north to south late Friday morning into the evening. Once again, heavy rain is not expected, but some locally higher amounts around an inch or inch and a half are possible. Overall, should be a cloudy and wet day Friday. Highs mainly upper 60s to mid 70s. .LONG TERM...(Friday Night through Thursday) Issued at 245 PM CDT Thu Aug 18 2022 The upper level low slowly shifts southeast on Saturday. Some residual showers will be possible, mainly in the morning. Otherwise gradual clearing and a north wind will keep temperatures a bit cooler, with highs mainly in the mid to upper 70s. Sunday into Thursday should be a quiet period of weather as a broad upper level ridge builds to the west and the area remains in a mild and dry flow regime. Overall highs will be in the 70s to lower 80s on Sunday, then mainly in the 80s Monday through Thursday. Lows should generally be from 55 to 65. The chances for rainfall will be small, but by Thursday there are some hints of some energy that could bring rainfall. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1209 PM CDT Thu Aug 18 2022 Showers and thunderstorms will be possible later this afternoon into the evening. A few of these storms may be strong to severe, although that threat should remain isolated. The best chance for the stronger storms will be near I-29 and into northwest IA and southwest MN. There will be the potential for some MVFR and IFR ceilings late tonight into Friday, but confidence is marginal. Additional showers and isolated thunderstorms are again expected on Friday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous weather outlook, Aug 18, 3:09 AM CDT, 15 hours before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 309 AM CDT Thu Aug 18 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-190815- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 309 AM CDT Thu Aug 18 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop this afternoon and evening. Though most storms should remain below severe limits, isolated stronger storms may produce wind gusts of 55 to 65 mph or hail to the size of quarters. At this time, the favored area for stronger storms looks occur along and east of the James River to just east of the I-29 corridor. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 18, 4:27 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG 5 ENE MARSHALL 44.48N 95.71W
08/18/2022 LYON MN TRAINED SPOTTER
SEVERAL 3 TO 4 INCH BRANCHES DOWN. 5 ACRES
OF BEANS DAMAGED.
&&
JCLocal storm report, Aug 18, 5:51 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL BRUNSVILLE 42.81N 96.27W
08/18/2022 M0.88 INCH PLYMOUTH IA TRAINED SPOTTER
DIME TO NICKEL HAIL.
&&
JCLocal storm report, Aug 18, 5:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 8 SSW ROCK VALLEY 43.10N 96.36W
08/18/2022 M1.75 INCH SIOUX IA PUBLIC
&&
JCLocal storm report, Aug 18, 5:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 8 SSW ROCK VALLEY 43.10N 96.36W
08/18/2022 M2.50 INCH SIOUX IA PUBLIC
REPORT FROM MPING: TENNIS BALL (2.50 IN.).
&&
JCLocal storm report, Aug 18, 6:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 1 S BRUNSVILLE 42.80N 96.26W
08/18/2022 M1.25 INCH PLYMOUTH IA PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&
JCLocal storm report, Aug 18, 6:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL BRUNSVILLE 42.81N 96.27W
08/18/2022 M1.00 INCH PLYMOUTH IA CO-OP OBSERVER
MOSTLY NICKEL, BUT A FEW QUARTER SIZE
HAILSTONES.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:50 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 40 min |
| Aug 18, 3:09 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 51 min |
| Aug 18, 4:22 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Lyon, Murray | 38 min |
| Aug 18, 5:15 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 45 min |
| Aug 18, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 34 min |
| Aug 18, 6:45 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 45 min |
| Aug 18, 5:32 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 43 min |
| Aug 18, 5:55 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 35 min |
| Aug 18, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 45 min |
| Aug 18, 6:23 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 52 min |
| Aug 18, 6:52 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 38 min |
| Aug 18, 6:56 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.